Alert archive / Missouri / Special Weather Statements in 2005

Special Weather Statement, NWS Kansas City, MO

March 30, 2005Nodaway County, Missouri

NWS Kansas City, MO issued this special weather statement at Mar 30, 2005, 7:51 AM CST for Nodaway County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 7:51 AM CST (13:51 UTC)
Expired
Mar 30, 2005, 8:30 AM CST
In force
39 min
Issued by
NWS Kansas City, MO

County Nodaway County, MO

The radar

The Omaha radar (KOAX), 165 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KEAX 301352
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
751 AM CST WED MAR 30 2005

MOZ002-011-012-301430-
ANDREW-HOLT-NODAWAY-
751 AM CST WED MAR 30 2005

...SIGNIFICANT WEATHER ADVISORY FOR ANDREW...HOLT AND NODAWAY
COUNTIES...

AT 747 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FILLMORE...OR 21 MILES NORTH OF ST JOSEPH...
AND MOVING NORTH AT 45 MPH.

THIS STORM WILL BE...
  NEAR GRAHAM BY 800 AM CST.
  6 MILES WEST OF ARKOE BY 810 AM CST.
  NEAR MARYVILLE BY 815 AM CST.
  NEAR PICKERING BY 825 AM CST.
  4 MILES SOUTHWEST OF HOPKINS BY 830 AM CST.

SMALL HAIL IS EXPECTED WITH THIS STORM.

LAT...LON 4002 9513 3998 9490 4066 9467 4072 9498

$$

27

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Mar 30, 3:40 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Mar 30, 3:40 AM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 AM CST WED MAR 30 2005

.DISCUSSION...

FORECAST CONCERN ON THE FOREFRONT IS HOW PRECIPITATION WILL PAN OUT
TODAY AS THE SLOW MOVING UPPER/SURFACE LOW CRAWL NORTHEAST. ONGOING
PRECIPITATION IS ALIGNED ALONG AND TO THE WEST OF THE SURFACE
TROUGH/FRONTAL BOUNDARY STRETCHING FROM SOUTHEAST MINNESOTA BACK
ACROSS EASTERN NEBRASKA AND INTO CENTRAL KANSAS. THE SURFACE LOW
TRACK ACROSS THE EXTREME NORTHWEST CORNER OF MISSOURI TOWARD
NORTHEAST IOWA IS AGREED UPON BY THE MODELS...HOWEVER THE SPEED WITH
WHICH THIS WILL TAKE PLACE TODAY IS NOT IN AS MUCH CONSENSUS. THE
NAM AND UKMET ARE SLOWER WITH THE PROGRESSION OF THE FRONT BY 2-3
HOURS VERSUS THE GFS. THE FRONTAL PROGRESSION LAST NIGHT WAS MUCH
SLOWER THAN PREVIOUS MODEL RUNS...THEREFORE AM THINKING THE SLOWER
NAM/UKMET MAY BE MORE ON THE RIGHT TRACK. HAVE GONE WITH THE SIMILAR
NAM AND UKMET FOR THE NEXT 24 HOURS OR SO...AND THEN WENT WITH A
COMPROMISE WITH THE GFS THEREAFTER.

THE SLOW PROGRESSION OF THE FRONT THIS MORNING AFFECTS THE TIME AT
WHICH PRECIPITATION WILL GET INTO NORTHWEST MISSOURI. HAVE BEEN
WATCHING A DRY PUNCH MOVING ACROSS EASTERN KANSAS AND NOW INTO
WESTERN MISSOURI...SEEN BY THE MIDLEVEL CLOUD SUPPRESSION ON THE
11-3.9 MICRON SATELLITE IMAGERY. THIS CORRESPONDS TO A WEDGE OF
DRIER DEWPOINTS AT 850MB. IT MAY TAKE THE BETTER PART OF THE MORNING
HOURS FOR A MID LEVEL MOISTURE TO RECOVER ACROSS THE FORECAST AREA.
EXCEPT FOR THE FAR NORTHWEST CORNER OF MISSOURI...WHERE THE FRONT IS
EXPECTED TO REACH RIGHT AROUND THE NOON HOUR...PRECIPITATION CHANCES
LOOK PRETTY SLIM FOR THE REST OF THE AREA UNTIL THIS AFTERNOON. AS
THE FRONT SLOWLY DRAGS EAST THIS AFTERNOON...PRECIPITATION CHANCES
WILL INCREASE ACROSS NORTHERN MISSOURI IN CLOSER PROXIMITY TO THE
SURFACE AND UPPER LOWS. CANT RULE OUT SOME ISOLATED THUNDER WITH
THE PRECIPITATION TODAY...BUT BETTER CHANCES FOR STORMS LOOK TO BE
ON THE NORTHEAST PERIPHERY OF THE FORECAST AREA WHERE CAPES
INCREASE...THERE IS LESS OF A MID LEVEL CAP TO OVERCOME AND BETTER
MOISTURE IS PROGGED NEAR THE FRONT.

THE SLOWER PROGRESSION OF THE FRONT WILL ALLOW TEMPERATURES TODAY TO
UNDERGO A BIT MORE WARMING THAN PREVIOUSLY THOUGHT...ESPECIALLY IN
NORTH CENTRAL AND CENTRAL MISSOURI WHERE THE FRONT IS NOT EXPECTED
UNTIL TONIGHT. WINDS WILL BECOME STRONG AGAIN TODAY...WITH 850MB
WINDS OF 40 KNOTS THROUGH THE AFTERNOON. MIXING AHEAD OF THE FRONT
WILL ALLOW FOR GUSTS AT THE SURFACE TO REACH 30 TO 35 MPH THROUGH
THE AFTERNOON HOURS.

THE SURFACE AND UPPER LEVEL LOWS WILL PULL NORTHEAST TONIGHT WITH
THE SURFACE FRONT EXITING THE EASTERN FORECAST AREA. THIS WILL SHUT
DOWN PRECIPITATION CHANCES BY TOMORROW MORNING.

A SECOND UPPER LOW WILL THEN MOVE ACROSS THE SOUTHERN PLAINS AT
THE BASE OF THE MAIN UPPER TROUGH LATE THURSDAY INTO FRIDAY. MODEL
DISAGREEMENT REMAINS AS TO THE SOUTHWARD LOCATION OF THE ASSOCIATED
SURFACE LOW. THE NORTH EDGE OF THE PRECIPITATION SHIELD MAY MAKE IT
AS FAR AS THE SOUTHERN FORECAST TIER...SO HAVE MAINTAINED LOW END
PRECIPITATION CHANCES THERE. MADE NO CHANGES BEYOND FRIDAY WITH
WARMING TEMPERATURES THROUGH THE WEEKEND AS UPPER RIDGING MOVES
ACROSS THE CENTRAL STATES.

STOFLET

&&

.PREV DISCUSSION...

309 PM TUE...
AFTERNOON SATELLITE IMAGERY SHOWS A VIGOROUS MID/UPPER TROUGH
APPROACHING THE OKLAHOMA/TEXAS PANHANDLE...WHILE SURFACE
OBSERVATIONS DEPICT A LOW PRESSURE CENTER OVER THE EASTERN DAKOTAS.
ATTENDANT SURFACE FRONT EXTENDS SOUTH ACROSS EASTERN NEBRASKA AND
CENTRAL KANSAS. TIGHT PRESSURE GRADIENT IN ADVANCE OF THE
APPROACHING TROUGH HAS YIELDED WIND GUSTS IN THE 20 TO 30 MPH
RANGE...WITH OCCASIONAL GUSTS TO 35 MPH IN SOME LOCATIONS THIS
AFTERNOON. DEVELOPING SURFACE LOW OVER WESTERN KANSAS IS FORECAST TO
CONTINUE DEEPENING AND SHIFT EAST/NORTHEAST TONIGHT ALONG WITH THE
MID/UPPER LOW. INTENSE FORCING IS PROGGED TO ACCOMPANY THE CYCLONE
TONIGHT. THIS SYNOPTIC SET-UP WOULD BE CONDUCIVE TO A SEVERE WEATHER
EVENT...WITHOUT THE ABSENCE OF ONE MAJOR FACTOR-LOW LEVEL MOISTURE.
SURFACE DEWPOINTS ARE STILL IN THE MID TO UPPER 40S THIS
AFTERNOON...AND ONE NEEDS TO LOOK ALL THE WAY TO SOUTHERN
TEXAS/LOUISIANA TO FIND DEWPOINTS IN THE UPPER 50S. HOWEVER...STRONG
ISENTROPIC ASCENT ASSOCIATED WITH THE LOW SHOULD BE ADEQUATE FOR
SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS NORTHEAST
KANSAS AND NORTHERN MISSOURI TONIGHT INTO WEDNESDAY MORNING.
ANTICIPATE MOST OF THE THUNDERSTORM ACTIVITY TO BE ELEVATED IN
NATURE...WITH HAIL POSSIBLE AS LAPSE RATES STEEPEN TO AROUND 7.5
C/KM AHEAD OF THE LOW AND NAM-PROGGED MUCAPE VALUES NEAR 1000 J/KG.

CAN NOT RULE OUT ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN AREAS ON WEDNESDAY AS THE MID/UPPER TROUGH TRANSLATES
ACROSS THE REGION. IN THE WAKE OF THE ACCOMPANYING SURFACE
FEATURE...A TIGHT PRESSURE GRADIENT WILL CONTRIBUTE TO ANOTHER WINDY
DAY. WILL NEED TO MONITOR THE SITUATION FOR THE WIND ADVISORY
POTENTIAL...AS 1000 MB GEOSTROPHIC WIND SPEEDS ARE FORECAST TO
APPROACH 60 KNOTS ON WEDNESDAY AFTERNOON ACROSS NORTHERN MISSOURI.
THIS WOULD TRANSLATE TO THE POSSIBILITY OF WIND GUSTS OVER 40
MPH...ALTHOUGH CLOUD COVER MAY REDUCE THE GUST POTENTIAL.

HAVE LOWERED PRECIPITATION CHANCES IN THE WEDNESDAY NIGHT TO
THURSDAY TIMEFRAME. MOST OF THE ENERGY AND MOISTURE IN THE BASE OF
THE LONGWAVE TROUGH APPEAR TO REMAIN TO THE SOUTH OF THE FORECAST
AREA...SO HAVE REMOVED CHANCE POPS IN ALL BUT THE EXTREME SOUTHERN
AREAS OF THE CWA.

THE EXTENDED FORECAST BEGINS AS THE UPPER LEVEL LOW IS EXITING THE
CENTRAL PLAINS.  COOLER AIR IS STILL ADVECTING IN...SO HIGHS WILL BE
IN THE 50S ON FRIDAY WHILE CLOUD COVER EXITS.  AFTER THAT A WARM UP
FOR THE WEEKEND AHEAD OF A WEAK SURFACE BOUNDARY THAT AFFECTS
NORTHERN MO ON SUNDAY. HAVE ADDED SOME CLOUD COVER UP NORTH...BUT
NOT SURE THERE WILL BE MUCH MOISTURE.  WILL NOT SEE MUCH OF A SHORT
WAVE TO SET THINGS OFF UNTIL THE NEXT UPPER LEVEL TROF MOVES
THROUGH.  THIS NEXT TROF IS EXPECTED ON MONDAY NIGHT INTO TUESDAY.
HAVE INTRODUCED RAIN CHANCES...HOWEVER THIS LOW WILL MOVE TO OUR
NORTH SO WE MAY BE ON THE SOUTHERNMOST EDGE OF THE PRECIP.

SCHMIT/LVQ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Mar 30, 5:49 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
549 AM CST WED MAR 30 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311200-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE NORTH OF THE
MISSOURI RIVER TODAY...AS A SURFACE FRONT MOVES ACROSS THE AREA.
STABILITY WILL DECREASE THIS AFTERNOON ACROSS NORTH CENTRAL AND
NORTHEAST MISSOURI...INCLUDING THE KIRKSVILLE AND MACON AREAS...
ALLOWING STORMS TO BECOME STRONG AND CAPABLE OF PRODUCING WINDS TO 50
MPH AND HAIL TO THE SIZE OF DIMES. THE STORMS WILL INTENSIFY AS THEY
CONTINUE TO DEVELOP ACROSS EXTREME EASTERN MISSOURI...WITH SEVERE
STORMS EXPECTED TO REMAIN TO THE EAST OF THE OUTLOOK AREA.

SOUTHWEST WINDS WILL BE STRONG TODAY AT 15 TO 25 MPH...WITH GUSTS TO
35 MPH. THE STRONG WINDS WILL COMBINE WITH REDUCED RELATIVE
HUMIDITIES THIS AFTERNOON AND RESULT IN AN INCREASED FIRE DANGER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

STOFLET

In the hours before

Special weather statement, Mar 30, 7:51 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
751 AM CST WED MAR 30 2005

MOZ002-011-012-301430-
ANDREW-HOLT-NODAWAY-
751 AM CST WED MAR 30 2005

...SIGNIFICANT WEATHER ADVISORY FOR ANDREW...HOLT AND NODAWAY
COUNTIES...

AT 747 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FILLMORE...OR 21 MILES NORTH OF ST JOSEPH...
AND MOVING NORTH AT 45 MPH.

THIS STORM WILL BE...
  NEAR GRAHAM BY 800 AM CST.
  6 MILES WEST OF ARKOE BY 810 AM CST.
  NEAR MARYVILLE BY 815 AM CST.
  NEAR PICKERING BY 825 AM CST.
  4 MILES SOUTHWEST OF HOPKINS BY 830 AM CST.

SMALL HAIL IS EXPECTED WITH THIS STORM.

LAT...LON 4002 9513 3998 9490 4066 9467 4072 9498

27

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 8:33 AM CSTSpecial Weather StatementEAXNodaway27 min
Mar 30, 8:38 AM CSTSpecial Weather StatementEAXClinton37 min
Mar 30, 9:02 AM CSTSpecial Weather StatementEAXWorth28 min
Mar 30, 9:17 AM CSTSpecial Weather StatementEAXCaldwell, Daviess, Harrison28 min
Mar 30, 10:24 AM CSTSpecial Weather StatementEAXAtchison51 min
Mar 30, 10:39 AM CSTSpecial Weather StatementEAXMercer36 min
Mar 30, 1:57 PM CSTSpecial Weather StatementEAXWorth63 min

Nearby

Special Weather Statements in Missouri, 2005Every special weather statement in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.